North Dakota, 2004

Hail in North Dakota, May 28, 2004

May 28, 2004 · NWS BIS · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 28, 3:00 PM CST, 5 hours 22 minutes earlier.

Area forecast discussion, May 28, 3:00 PM CST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
400 PM CDT FRI MAY 28 2004

.SHORT TERM...
TONIGHT THROUGH MONDAY NIGHT...FORECAST PROBLEM WILL BE CONVECTION
AND RESULTANT QPF TONIGHT THROUGH SATURDAY. UTILIZED A ETA/GFS MODEL
BLEND FOR GRIDS. STILL SOME DIFFERENCES IN MID-UPPER LEVEL SYSTEM
BETWEEN THE ETA/GFS IN LATER PERIODS. EARLY ON HOWEVER THEY ARE
PRETTY CLOSE. BOTH BRING CONVECTION INTO THE WEST OVERNIGHT AND LIFT
IT NORTHEAST ACROSS CWA.00Z WRF INDICATES LINE OF CONVECTION MOVING
FROM WCENTRAL INTO NCNTRL ND CENTERED AROUND 06Z. STABILITY INDICES
ARE ACTUALLY MORE IMPRESSIVE LATE TONIGHT THROUGH MIDDAY SATURDAY.
ALTHOUGH LOW LEVEL JET IS NOT AS IMPRESSIVE AS IT APPEARED
YESTERDAY. GOOD LOW LEVEL MOISTURE TRANSPORT WILL PICK UP OVERNIGHT
WITH ETA FCST SOUNDINGS INDICATING K INDICES INCREASING TO THE MID
30S FROM MOT TO JMS SATURDAY. WITH SFC TROUGH REMAINING OVER CENTRAL
NORTH DAKOTA AT 18Z SATURDAY...WILL BE ANOTHER CHANCE OF SEVERE
WEATHER SATURDAY AFTERNOON OVER CENTRAL AND EASTERN CWA. WILL
MENTION SLIGHT CHANCE OF SEVERE TONIGHT AND LET MID SHIFT WORRY
ABOUT TOMORROW. BIGGER CONCERN WILL BE HEAVY RAIN. GFS QPF OF 1-2
INCHES ACROSS NORTHERN AND EASTERN CWA THOROUGH LATE NIGHT SATURDAY.
THIS IS THE WETTEST AREAS ATTIM WITH LOWEST FFG VALUES. WILL ISSUE A
FLOOD WATCH FOR NORTHERN AND EASTERN TIER COUNTIES.

BEHIND CONVECTION TOMORROW WILL BE A DRY SLOT BEFORE UPPER LOW MOVES
OVER AREA. WILL STILL KEEP SOME POPS IN FOR REST OF THE SHORT TERM
FORECAST PERIOD BUT CHANCES WILL BE LESSER WITH MUCH SMALLER QPF
AMOUNTS.

ALL FCST GUIDANCE TEMPERATURES WERE VERY CLOSE...AND NEAR THE
PREVIOUS FCST TEMPERATURES SO LITTLE ADJUSTMENT TO TEMPERATURES
THROUGH THE PERIOD. DID LOWER HIGH TEMPERATURES A BIT SUNDAY AND
MONDAY OVER THE WEST.

.LONG TERM...
WILL KEEP A CHANCE OF SHOWERS IN TUESDAYS FORECAST...MAINLY LOOKING
FOR SCATTERED CONVECTIVE SHOWERS ON THE BACK SIDE OF THE SURFACE
LOW.  CLOUDS AND LOWERED THICKNESSES WILL KEEP TEMPS WILL BELOW
NORMAL. A BROAD RIDGE WILL DEVELOP ALOFT AFTER TUESDAY KEEPING THE
PROBABILITY OF PRECIPITATION THROUGH FRIDAY LOW AND TEMPERATURES
MILD.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH TONIGHT THROUGH SATURDAY NIGHT NORTHWEST...NORTH CENTRAL
AND EAST CENTRAL.

&&

TWH/TSW
Hazardous weather outlook, May 28, 2:07 PM CST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
307 PM CDT FRI MAY 28 2004

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-292005-
ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND-
DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND-
GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND-
MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND-
OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND-
SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND-
INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY...
DICKINSON...JAMESTOWN...MINOT AND WILLISTON
307 PM CDT FRI MAY 28 2004

...SEVERE THUNDERSTORMS AND HEAVY RAIN LIKELY ACROSS NORTH DAKOTA
TONIGHT THROUGH SATURDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT...SOME COULD BE SEVERE
WITH HEAVY RAIN.  A FLOOD WATCH HAS BEEN ISSUED FOR TONIGHT ACROSS
NORTHWEST...NORTH CENTRAL...AND EAST CENTRAL NORTH DAKOTA...FROM
WILLISTON TO MINOT TO JAMESTOWN TO ELLENDALE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE FLOOD WATCH FOR NORTHWEST...NORTH CENTRAL...AND EAST CENTRAL
NORTH DAKOTA WILL BE IN EFFECT THROUGH SATURDAY NIGHT WHERE
THUNDERSTORMS...SOME WITH HEAVY RAIN...ARE EXPECTED.  SEVERE
THUNDERSTORMS ARE POSSIBLE IN CENTRAL NORTH DAKOTA SATURDAY AND
SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

TSW/CJS

The radar

The Glasgow radar (KGGW), 220 km away, was scanning. The volume nearest the first event began at 02:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, McKenzie

When
May 28, 8:22 PM CST to 8:25 PM CST
Where
McKenzie County, 32 mi W of Grassy Butte
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.400, -103.933

Storm was accompanied by heavy rain and strong winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2004Every state in 2004This day in weather historyWarnings in North Dakota, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393880.